Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX

June 24, 2004Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 24, 2004, 5:18 PM CDT for Midland County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 5:18 PM CDT (22:18 UTC)
Expired
Jun 24, 2004, 6:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 5 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS54 KMAF 242218
SVRMAF
TXC329-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 600 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS  
  STORM WAS LOCATED 2 MILES WEST OF WARFIELD...OR 5 MILES            
  SOUTHWEST OF MIDLAND INTERNATIONAL AIRPORT...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARFIELD...
  MIDLAND INTERNATIONAL AIRPORT...
  MIDLAND...

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3184 10228 3185 10192 3208 10191 3208 10228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 24 2004

.SHORT TERM...
3H UPPER LOW LOOKS TO BE IN SW NM MVG E...SHRTWV TROF ALSO NOTED
LIFTING NE INTO W CENTRAL TX. SB INSTABILITY AXIS LOOKS TO BE
FOCUSED ALONG A HOBBS...TO PECOS...TO BIG BEND LINE AS INDICATED BY
MSAS LI/S AND DEVELOPMENT SEEN ON KMAF RADAR. HEAVY RAIN ASSOCD WITH
THESE STORMS LOOKS TO BE PRIMARY CONCERN AND SLOW MVG STORM DEVELOP
WITHIN PW/S OVER AN INCH. SCT POPS APPROPRIATE ACRS TRANS PECOS AND
PROBABLY MOST PB THIS EVENING. AREAS OF RN COOLED AIR AND DWPNTS N60
OVERNIGHT WILL FAVOR TEMPS IN THE MID TO UPPER 60S ACRS PB.
OTHERWISE COLD FRONT PUSHING INTO THE PANHANDLE TONIGHT EXPECTED TO
REMAIN N OF CWFA THRU 12Z FRI WITH LIGHTISH SE WINDS.

.LONG TERM...
THE AREA WILL GENERALLY REMAIN UNDER THE RIDGE THROUGH MOST OF THE
FORECAST PERIOD WITH FAIRLY HIGH MOISTURE CONTENT IN THE LOWER
LAYERS.  WEAK DISTURBANCES WILL MOVE SLOWLY ACROSS THE REGION IN
WEAK MID AND UPPER LEVEL FLOW.

HAVE INCREASED THE POPS OVER THE MOUNTAINS AND NORTHERN SECTIONS
TOMORROW.  EXPECT DIURNAL CONVECTION AGAIN OVER THE MOUNTAINS
DURING THE DAY ON FRIDAY.  EXPECT AN OUTFLOW BOUNDARY/COLD FRONT
TO MOVE INTO THE AREA BY AROUND NOON ON FRIDAY WHICH WILL PROVIDE A
FOCUS FOR CONVECTION TO INITIATE FROM.  WILL ALSO HAVE A WEAK
DISTURBANCE MOVING THROUGH IN LIGHT NORTHWEST FLOW TO HELP WITH
LARGE-SCALE LIFT.  THE ONLY OTHER CHANGE TO POPS OVER THE WEEKEND
WAS TO INCREASE THE PERMIAN BASIN TO SLIGHT CHANCE ON SATURDAY.  HAVE
CONTINUED THE TREND OF LOWERING HIGHS FROM THE PREVIOUS FORECAST
THROUGH THE WEEKEND WITH THE EXPECTED CLOUD-COVER...MOISTURE..AND
POSSIBLE PRECIP.

HAVE INCREASED POPS IN THE TUE/WED TIMEFRAME AS IT LOOKS LIKE WE
WILL STAY IN THIS MOIST...UNSTABLE ENVIRONMENT WITH WEAK SHORTWAVES
MOVING THROUGH.  ONLY INCREASED TO SLIGHT CHANCE AT THIS TIME
HOWEVER...SINCE WE ARE STILL 5 DAYS AWAY.  MADE NO OTHER SIGNIFICANT
CHANGES IN THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  89  68  88 /  20  30  30  20
CARLSBAD NM               64  91  66  91 /  20  20  20  20
DRYDEN TX                 68  88  70  89 /  30  20  20  20
FORT STOCKTON TX          66  90  68  90 /  30  20  20  20
GUADALUPE PASS TX         63  84  64  84 /  20  20  20  20
HOBBS NM                  64  90  64  89 /  30  30  30  20
MARFA TX                  55  84  59  85 /  40  30  30  20
MIDLAND INTL AIRPORT TX   67  89  68  89 /  30  20  20  20
ODESSA TX                 67  89  68  90 /  30  20  20  20
WINK TX                   69  94  70  94 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/20
Hazardous weather outlook, Jun 24, 4:38 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT THU JUN 24 2004

UPDATED TO ADD MENTION OF SEVERE THUNDERSTORMS
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
438 PM CDT (338 PM MDT) THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THURSDAY EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS
AND WIND GUSTS IN EXCESS OF 60 MPH.  LOCALLY HEAVY RAINFALL MAY
PRODUCE LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS.  LASTLY...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:13 PM CDTFlash Flood WarningMAFMidland2 hr
Jun 24, 6:00 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 24, 6:06 PM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.